Alert archive / Wisconsin / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Green Bay, WI

August 14, 2009Marathon County, Wisconsin

NWS Green Bay, WI issued this flash flood warning at Aug 14, 2009, 7:17 AM CDT for Marathon County, Wisconsin. It was in force for 103 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2009, 7:17 AM CDT (12:17 UTC)
Expired
Aug 14, 2009, 9:00 AM CDT
In force
103 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
None

County Marathon County, WI

The radar

The Green Bay radar (KGRB), 119 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 8:00 AM CDTHEAVY RAIN 4Wausau, WI
Aug 14, 8:50 AM CDTHEAVY RAIN 5Wausau, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 0.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2009-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2009-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1600 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGRB 141217
FFWGRB
WIC073-141400-
/O.NEW.KGRB.FF.W.0001.090814T1217Z-090814T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
717 AM CDT FRI AUG 14 2009

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MARATHON COUNTY IN CENTRAL WISCONSIN

* UNTIL 900 AM CDT

* AT 710 AM CDT...SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL
  WERE OVER THE WARNED AREA. TWO TO FOUR INCHES OF RAIN FELL FROM
  WAUSAU TO EDGAR BETWEEN 4 AM AND 7 AM. ANOTHER INCH OR MORE IS
  POSSIBLE BEFORE THE RAIN DIMINISHES.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WAUSAU...RIB MOUNTAIN AND WESTON.

  LOCAL POLICE REPORTED WATER OVER THE ROOFS OF CARS ON MYRON STREET
  IN THE CITY OF WAUSAU...AND MANHOLE COVERS BEING LIFTED FROM 
STREETS
  DUE TO FLOOD WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4502 8925 4489 8924 4488 8981 4500 8983

$$

RDM
3 follow-up statements
000 
WGUS73 KGRB 141238
FFSGRB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
738 AM CDT FRI AUG 14 2009

WIC073-141400-
/O.CON.KGRB.FF.W.0001.000000T0000Z-090814T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARATHON WI-
738 AM CDT FRI AUG 14 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL MARATHON COUNTY
UNTIL 900 AM CDT...

AT 733 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL FROM WAUSAU EAST TO HOGARTY 
IN THE WARNED AREA. DOPPLER RADAR ESTIMATED THAT 2 TO 4 INCHES OF 
RAIN HAD FALLEN FROM 4 AM TO 7 AM FROM EDGAR TO WAUSAU. THE RAIN HAD 
DIMINISHED IN THE WAUSAU AREA AT 730 AM...BUT WILL CONTINUE FURTHER 
EAST UNTIL AROUND 800 AM. EVEN WHEN THE VERY HEAVY RAIN 
ENDS...FLOODING MAY CONTINUE FOR ANOTHER HOUR OR MORE. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...WAUSAU...RIB 
MOUNTAIN AND WESTON.

MANY REPORTS OF FLOODING HAVE BEEN REPORTED IN THE WAUSAU AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4502 8925 4489 8924 4488 8981 4500 8983

$$

RDM
000 
WGUS73 KGRB 141333
FFSGRB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
833 AM CDT FRI AUG 14 2009

WIC073-141400-
/O.CON.KGRB.FF.W.0001.000000T0000Z-090814T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARATHON WI-
833 AM CDT FRI AUG 14 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL MARATHON COUNTY
UNTIL 900 AM CDT...

AT 827 AM CDT...SHOWERS AND THUNDERSTORMS CONTINUE ALONG A LINE FROM 
WAUSAU TO HOGARTY...THOUGH THE COVERAGE AND INTENSITY IS BEGINNING 
TO DIMINISH IN THE WARNED AREA.  RAINFALL AMOUNTS OF UP TO ONE HALF 
INCH PER HOUR IS STILL POSSIBLE AND MAY AGGRAVATE THE FLOODING 
SITUATION THROUGH 9 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4502 8925 4489 8924 4488 8981 4500 8983

$$

TE
000 
WGUS73 KGRB 141401
FFSGRB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
901 AM CDT FRI AUG 14 2009

WIC073-141414-
/O.EXP.KGRB.FF.W.0001.000000T0000Z-090814T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARATHON WI-
901 AM CDT FRI AUG 14 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL MARATHON
COUNTY WILL BE ALLOWED TO EXPIRE AT 900 AM CDT...

THE THREAT OF FURTHER FLOODING DUE TO THE HEAVY RAIN OVERNIGHT HAS 
ENDED OVER THE WARNED AREA. IF FLOODING HAS BEEN OBSERVED...PLEASE 
REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

THE URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES IN EFFECT UNTIL 
10 AM.

LAT...LON 4502 8925 4489 8924 4488 8981 4500 8983

$$

TE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:49 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 14, 3:49 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
349 AM CDT FRI AUG 14 2009

.SHORT TERM...TODAY THROUGH SATURDAY. MESOSCALE VORTICITY CENTER FROM
CONVECTIVE ACTIVITY A FEW DAYS AGO WELL OUT TO OUR WEST WAS
PRODUCING THUNDERSTORMS WITH VERY HEAVY RAINS AT 09Z TODAY. THIS
ACTIVITY IS LARGELY NOCTURNAL...SO EXPECT IT TO DIMINSIH
THROUGHOUT THE DAY AS SUNSHINE WARMS THE CLOUD TOPS AND THE LOW
LEVEL JET WEAKENS. EXPECT HEAVY RAINS OVER MUCH OF CENTRAL
WISCONSIN THROUGH MID MORNING WITH LIGHTER RAINS FURTHERN NORTH
AND EAST. TEMPERATURES WILL BE LARGELY DEPENDENT ON HOW QUICKLY
CLOUDS BREAK UP. LOWERED THE MAXIMUM TEMPERATURES A FEW DEGREES IN
SOME PLACES. PATCHY FOG LIKELY TONIGHT AS SKIES CLEAR AND RECENT
RAINS PUT MOISTURE IN THE BOUNDARY LAYER. SUNNY SKIES EXPECTED
SATURDAY AS SOUTHERLY FLOW INCREASES AHEAD OF NEXT FRONT.

.LONG TERM...SAT NGT THRU NXT THU. MEAN FLOW TO INITIALLY BE
DOMINATED BY A SHRTWV TROF WHICH MOVS FROM THE ROCKIES NEWD INTO
CANADA. THIS SYSTEM WL KEEP THE WEATHER OVER NE WI ON THE
UNSETTLED SIDE. TOWARD THE MIDDLE OF NXT WEEK...AN UPR RDG BUILDS
ALONG THE WEST COAST WHICH PLACES THE WRN GREAT LKS IN A NW FLOW
ALOFT. TEMPS APR TO AVG NEAR NORMAL OVERALL.

AN INCREASING LOW-LVL JET (PUSHING 50 KTS) WL TRANSPORT GULF MSTR
NWD INTO THE UPR MIDWEST SAT NGT AND IMPINGE ON WRN WI DURING THE
EARLY MORNING HRS. BETTER FORCING/INSTABILITY/LIFT TO REMAIN TO
OUR WEST CLOSER TO THE BROAD SHRTWV TROF SITUATED OVR THE
ROCKIES. QSTN REMAINS AS TO HOW FAR ANY PCPN CAN REACH OVRNGT?
CURRENT INDICATIONS ARE THAT MOST OF THE PCPN WL REMAIN TO THE
WEST OF THE FCST AREA WITH A MINIMAL CHC OF REACHING CNTRL WI BY
DAYBREAK. HAVE INCREASED CLDS A BIT OVR CNTRL WI AND THIS WL HELP
HOLD TEMPS IN THE 60S OVR ALL OF NE WI.

AS A PIECE OF ENERGY LIFTS NE THRU THE NRN PLAINS AHD OF THE
SHRTWV TROF ON SUNDAY...THIS WL HELP PROPEL A CDFNT EWD THRU THE
UPR MIDWEST TOWARD WI. ONCE AGAIN...BETTER FORCING/LIFT/INSTABILITY
ARE LOCATED TO OUR WEST. HOWEVER...WITH THE CDFNT MARCHING EAST
AND WI GETTING INTO A MORE FAVORABLE PART OF THE UPR JET...EXPECT
SHWRS/TSTMS TO GRADUALLY PUSH EAST AND IMPACT MAINLY NRN AND CNTRL
WI BY SUNDAY AFTERNOON. WL NEED TO MENTION A SML POP EVEN TO THE
LKSHR ALTHO MOST OF THE PCPN THERE SHOULD HOLD OFF TIL SUNSET. DUE
TO CLDS/PCPN...WARMEST TEMPS ON SUNDAY TO BE PLACED OVR ERN WI.

THE CDFNT PUSHES INTO CNTRL SECTIONS OF WI SUNDAY NGT AND WL BE
THE PRIMARY FOCUS FOR ADDL SHWRS AND TSTMS ACROSS THE RGN.
INSTABILITY AND MSTR WL BE IN PLACE...BUT THE LOW-LVL JET IS
RATHER AVG (30 KTS) AND FORCING IS NOT VERY STG. NONETHELESS...
HAVE RAISED POPS INTO THE LIKELY CATEGORY ACROSS CNTRL WI IN THE
EVENING AND ERN WI AFT MIDNGT FOR NOW WITH TEMPS SIMILAR TO SAT
NGT.

THE SHRTWV TROF IS PROGGED TO LIFT NE FROM THE NRN PLAINS TOWARD
SW ONTARIO ON MON. MEANWHILE...THE CDFNT WL BE ON THE VERGE OF
CLEARING NE WI BY 00Z TUE. AS LONG AS THE FNT IS IN OUR VCNTY...
HAVE NO CHOICE BUT TO CARRY CHC POPS IN THE FCST WITH THE PRIMARY
FOCUS OVR THE SE HALF OF THE FCST AREA. IF THIS FNT CAN GET A MOV
ON...PARTS OF N-CNTRL WI MAY BE DRY ON MON. HAVE LOWERED MAX
TEMPS A COUPLE OF DEGS DUE TO THE ANTICIPATED CLD CVR.

THERE IS SOME MINOR MDL DIFFERENCES WITH RESPECT TO HOW FAST THE
FNT WL PULL AWAY FROM WI MON NGT. THE GFS DVLPS A SFC WAVE (OR
TWO) WHICH SLOWS THE FNT DOWN. NEITHER THE ECMWF...UKMET OR
CANADIAN INDICATE THESE SFC WAVES...THUS HAVE GONE WITH THE
MAJORITY AND ALLOWED THE FNT TO CLR WI MON NGT AND MOV TOWARD THE
OHIO RIVER VALLEY ON TUE. THIS LEAVES A WEAK HI PRES OVR THE WRN
GREAT LKS...THUS HAVE GONE DRY FOR BOTH MON NGT AND TUE.

ATTN THEN SHIFTS TO THE NRN PLAINS/UPR MIDWEST ON WED WHERE
ANOTHER SHRTWV TROF TO BE DROPPING SEWD. THERE REMAINS SOME
DEBATE AMONG THE MDLS WITH THE STRENGTH OF THE TROF (ECMWF
WEAK/GFS STG). A MORE PRONOUNCED DIGGING MAY SLOW THE ONSET OF
PCPN...SO WL HAVE TO WATCH THE TRENDS IN THE COMING DAYS.
&&

.AVIATION...THUNDERSTORMS WITH VERY HEAVY RAINS WILL MOVE ACROSS
CENTRAL WISCONSIN THROUGH MIDDAY WITH LIGHTER RAINS FURTHER NORTH
AND EAST IN THE AFTERNOON. DESPITE THE HEAVY RAINS CEILINGS AND
VISIBILITIES WILL BE MOSTLY VFR AS THE RAIN IS FALLING FROM A
MIDDLE CLOUD DECK. THERE WILL BE ISOLATED IFR CONDITIONS THOUGH
TODAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RDM/KALLAS
Hazardous weather outlook, Aug 14, 6:42 AM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
642 AM CDT FRI AUG 14 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151145-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
642 AM CDT FRI AUG 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

TORRENTIAL RAINS ARE EXPECTED THIS MORNING ACROSS PARTS OF CENTRAL
WISCONSIN. THIS WILL CAUSE FLOODING OF SMALL STREAMS AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SUNDAY AFTERNOON OR SUNDAY NIGHT. THERE
IS A SLIGHT CHANCE THAT SOME OF THEM COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO CALL IN REPORTS OF EXCESSIVE RAINFALL TODAY.

LMZ521-522-541>543-151145-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
642 AM CDT FRI AUG 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SUNDAY NIGHT. THERE IS A SLIGHT CHANCE
THAT SOME OF THEM COULD BE SEVERE.

In the hours before

Special weather statement, Aug 14, 1:19 AM CDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
119 AM CDT FRI AUG 14 2009

WIZ030-035-140745-
MARATHON-WOOD-
119 AM CDT FRI AUG 14 2009

...TORRENTIAL RAINS EXPECTED IN PARTS OF WOOD AND WESTERN MARATHON
COUNTIES...

AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS WITH TORRENTIAL RAINS ALONG A LINE EXTENDING FROM 40
MILES WEST OF MEDFORD TO 5 MILES WEST OF ABBOTSFORD TO 10 MILES WEST
OF SPENCER TO 30 MILES SOUTHWEST OF SPENCER TO 60 MILES WEST OF
BABCOCK...MOVING EAST AT 15 MPH. IN ADDITION TO THE TORRENTIAL
RAINS...WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

THE STORMS COULD PRODUCE 3 INCHES OR MORE OF RAIN IN SOME PLACES. IF
YOU LIVE IN A FLOOD PRONE AREA YOU SHOULD LISTEN FOR LATER UPDATES.

RDM
Special weather statement, Aug 14, 6:33 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
633 AM CDT FRI AUG 14 2009

WIZ030-141215-
MARATHON-
633 AM CDT FRI AUG 14 2009

...TORRENTIAL RAINS WILL AFFECT HIGHWAY 29 BETWEEN WAUSAU AND
EDGAR...
...URBAN FLOODING LIKELY IN WAUSAU THIS MORNING...

AT 628 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH TORRENTIAL RAINS OF AN INCH OR TWO PER
HOUR BETWEEN WAUSAU AND EDGAR ALONG HIGHWAY 29. THE TORRENTIAL RAINS
WILL LIKELY CAUSE VERY POOR VISIBILITIES ON THE HIGHWAY...AND
FLOODING OF STREETS AND UNDERPASSES IN WAUSAU FOR THE MORNING RUSH
HOUR. PLEASE SLOW DOWN IN HEAVY RAIN AND DO NOT DRIVE ACROSS ROADS
WITH STANDING WATER.

RDM

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:28 AM CDTAreal Flood AdvisoryGRBMarathon, Portage, Wood3 hr
Aug 14, 6:00 AM CDTAreal Flood AdvisoryGRBLanglade, Marathon, Portage, Shawano, Waupaca, Wood4 hr
Aug 14, 4:44 PM CDTSevere Thunderstorm WarningGRBMarinette31 min
Aug 14, 5:16 PM CDTSpecial Marine WarningGRB89 min
Aug 14, 6:23 PM CDTAreal Flood AdvisoryGRBDoor3 hr
Aug 14, 6:40 PM CDTSpecial Marine WarningGRB80 min
Aug 14, 6:52 PM CDTFlash Flood WarningGRBDoor71 min

Nearby

Flash Flood Warnings in Wisconsin, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.